Kansas, 2015

Tornadoes and Hail in Kansas, April 7, 2015

April 7, 2015 · NWS ICT · 14 events in 4 counties and zones

Supercell thunderstorms developed in an unstable air mass during the evening hours of April 7th, 2015. The supercell thunderstorms produced some reports of hail up to half dollar size and two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Supercell thunderstorms developed in an unstable air mass during the evening hours of April 7th, 2015. The supercell thunderstorms produced some reports of hail up to half dollar size and two tornadoes. Both tornadoes were rated as EF0 with brief touchdowns noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 7, 5:49 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 7, 5:49 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT TUE APR 7 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 323 PM CDT TUE APR 7 2015

THIS EVENING-TONIGHT: WEAK LOW PRESSURE AREA IS CURRENTLY OVER
EASTERN KS AT THIS TIME...WITH A WEAK COLD FRONT PUSHING INTO
AREAS JUST OF THE EAST OF THE FLINT HILLS IN SE KS. A VERY
UNSTABLE AIRMASS IS IN PLACE AHEAD OF THIS BOUNDARY WITH SBCAPE
VALUES OF 3500-400 J/KG. MOST OF SOUTHEAST KS IS BECOMING
UNCAPPED....SO THINK SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
THIS AREA THIS EVENING BY AROUND 23- 24Z. WITH UNSTABLE AIRMASS IN
PLACE AND BULK SHEAR VALUES AROUND 40 KTS...THINK A FEW SUPERCELLS
WILL BE POSSIBLE ACROSS SE KS THIS EVENING WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN CONCERN. THINK THE TORNADO THREAT APPEARS
TO DIMINISHING RAPIDLY AS SURFACE WINDS REMAIN OUT OF THE
SW...WITH BETTER 0-1KM SHEAR PUSHING INTO SW MO.

AS THE LOW LEVEL JET INCREASES ALONG THE KS/OK BORDER LATE THIS
EVENING AND OVERNIGHT...THINK STORMS WILL ZIPPER BACK SW ALONG THE
FRONTAL BOUNDARY AS IT PUSHES OR STALLS OVER SOUTHERN KS.  COULD SEE
SOME STORMS AS FAR BACK WEST AS I-35. COULD SEE SOME ELEVATED SEVERE
STORMS WITH THIS CONVECTION...WITH LARGE HAIL THE MAIN CONCERN.

WEDNESDAY: FOCUS QUICKLY TURNS TO TOMORROW AS STALLED BOUNDARY
COMES BACK QUICKLY TO THE NORTH AS A WARM FRONT...AS SW FLOW ALOFT
KEEPS MOST OF THE AREA IN STRONG LOW LEVEL MOISTURE RETURN. THIS
MOISTURE RETURN WILL INITIALLY LEAD TO A MORNING DRIZZLE CHANCE
FOR MOST AREAS. SO A RATHER CLOUDY AND DRIZZLY MORNING.

WARM FRONT WILL CONTINUE TO MOVE TO THE NORTH FOR THE DAYTIME
HOURS...STALLING OVER CENTRAL KS...WITH A DRYLINE EXPECTED TO PUSH
EAST ACROSS SW KS INTO SOUTH CENTRAL KS FOR WED AFTERNOON.  SOME
MODEL DIFFERENCES ON THE PLACEMENT OF THE DRYLINE...BUT EXPECT IT TO
BE GENERALLY LOCATED FROM GREAT BEND TO ANTHONY.

STILL LOOKING AT A SIGNIFICANT SEVERE WEATHER EVENT FOR PORTIONS OF
SOUTH CENTRAL KANSAS FOR WED AFTERNOON INTO WED EVENING...AS BULGE
IN THE DRYLINE PUSHES INTO AREAS JUST TO THE WEST OF THE KICT AND
KHUT METRO AREAS. INITIAL SHORTWAVE PUSHES OUT INTO THE PLAINS FOR
THE EARLY AFTERNOON HOURS WED WHICH WILL HELP STORMS DEVELOP.  BULK
SHEAR OF 45-50 KTS AND MLCAPE VALUES OF 2200-2500 J/KG SUGGESTS ANY
STORM THAT DEVELOPS WILL RAPIDLY BECOME SEVERE. NOT EXPECTING STORMS
TO BE WIDESPREAD...WITH MORE DISCRETE/ISOLATED SUPERCELLS. BUT
CERTAINLY THINK THERE IS A SIGNIFICANT THREAT OF VERY LARGE HAIL OF
2 INCHES OR GREATER AND DAMAGING STRAIGHT WINDS.  0-3KM SHEAR ALSO
SUGGESTS A TORNADO THREAT...ESPECIALLY AS LOW LEVEL JET INCREASES
AND SURFACE WINDS VEER SOME FORM THE SOUTH TO SOUTHEAST BY AROUND 23-
24Z.  0-8KM SHEAR SUGGESTS ANY TORNADO THAT DEVELOPS...MAY END UP
STAYING ON THE GROUND FOR AWHILE...WITH A POSSIBLE STRONG TORNADO.

THINK AREAS ACROSS CENTRAL KS MAY STAY NORTH OF THE WARM
FRONT...WHICH MAY LEAD TO AN ELEVATED STORM OR TWO CAPABLE OF
PRODUCING LARGE HAIL...OTHERWISE MAINLY SOME OFF AND ON
SHOWERS/STORMS FOR WED EVENING.

STORMS WILL TRACK EAST WED NIGHT AND AFFECT AREAS EAST OF INTERSTATE
135. THE UPPER SHORTWAVE WILL QUICKLY PUSH EAST AND WILL BE OVER
WESTERN IA BY THU EVENING. THIS WILL ALLOW THE FRONT TO QUICKLY
SLIDE EAST WITH ONLY SE KS HAVING A SHOT AT STORMS THU MORNING.

THURSDAY: SOME UNCERTAINTY ON HOW THU WILL PLAY OUT...AS SOME
LINGERING MORNING CONVECTION WILL STILL BE AROUND ON THU. BUT MOST
AREAS WEST OF THE KS TURNPIKE WILL SEE A NICE DAY WITH DRIER AIR
MOVING INTO THE AREA. COULD SEE A LINGERING CHANCE OF SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST KS ON THU...BUT THINK CHANCE WILL BE
SHORT LIVED...AS FRONTAL BOUNDARY PUSHES RAPIDLY SOUTHEAST OF THE
FORECAST AREA BY THU AFTERNOON INTO THU EVENING.

FRIDAY: EXPECT PLEASANT WEATHER FOR FRI...AS A LARGE RIDGE OF
HIGH PRESSURE MOVES ACROSS THE PLAINS WITH SEASONAL TEMPS.

KETCHAM

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 323 PM CDT TUE APR 7 2015

ZONAL FLOW WILL ALLOW THE LOW LEVEL MOISTURE TO BEGIN STREAMING BACK
TO THE NORTH LATE FRI NIGHT INTO SAT.  THIS INCREASED LOW LEVEL
MOISTURE AND ISENTROPIC LIFT WILL LEAD TO INCREASED CHANCES OF
SHOWERS AND THUNDERSTORMS OVER WRN KS LATE FRI NIGHT...WITH SOME OF
THE CONVECTION POSSIBLY SPILLING INTO CENTRAL KS BY SAT MORNING.

THE LOW LEVEL MOISTURE AND INCREASED ISENTROPIC LIFT LOOKS TO SHIFT
EAST OVER THE ENTIRE FORECAST AREA FOR THE DAYTIME HOURS SAT.  THIS
WILL LEAD TO A RATHER RAINY/STORMY DAY FOR SAT AS THETA-E ADVECTION
KEEP SCATTERED SHOWERS AND SOME STORMS AROUND.  THINK ANY SEVERE
CHANCES ON SAT WILL STAY SOUTHWEST OF THE AREA IN WRN OK.

PATTERN STARTS TO LOOK MORE INTERESTING FOR SUN AS A LOW PRESSURE
AREA DEVELOPS OVER SW KS...WITH COPIOUS AMOUNTS OF LOW LEVEL
MOISTURE AVAILABLE ACROSS MOST OF THE FORECAST AREA FOR SUN
AFTERNOON. CERTAINLY LOOKS LIKE ANOTHER SEVERE WEATHER CHANCE FOR
SUN AFTERNOON/EVENING.

KETCHAM

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 635 PM CDT TUE APR 7 2015

IFR/LIFR POST-FRONTAL STRATUS WILL CONTINUE TO DEVELOP SOUTHWARD
OVER CENTRAL KANSAS THIS EVENING WHILE ARRIVING OVER SOUTH CENTRAL
KANSAS MAINLY AFTER MIDNIGHT. FURTHER SOUTH AND EAST...WIDELY
SCATTERED STORMS ARE EXPECTED TO DEVELOP ALONG A STATIONARY
FRONTAL BOUNDARY. THIS ACTIVITY WILL QUICKLY BECOME SEVERE
POSSIBLY IMPACTING KCNU THROUGH THE EVENING HOURS. THERE IS ALSO
SOME CONCERN THAT ELEVATED THUNDERSTORM ACTIVITY WILL DEVELOP
ACROSS SOUTH CENTRAL KANSAS AFTER 03-05Z ALONG THE NOSE OF A LLJ.
THIS ACTIVITY IS MORE UNCERTAIN. LOW CIGS MAY LINGER THROUGH THE
MORNING HOURS BEFORE MIXING OUT FROM WEST TO EAST. ANOTHER ROUND
OF SEVERE STORMS IS BECOMING MORE LIKELY ACROSS SOUTH CENTRAL
KANSAS WEDNESDAY EVENING.

&&

.FIRE WEATHER...
ISSUED AT 323 PM CDT TUE APR 7 2015

THE MOST CRITICAL FIRE WEATHER DAY THROUGH THIS FORECAST PACKAGE
LOOKS TO BE THURSDAY.

EVEN WITH RICH LOW LEVEL MOISTURE...VERY HIGH FIRE DANGER WILL BE
IN PLACE ACROSS SOUTH CENTRAL AND PARTS OF SE KS WED DUE TO
STRONG SOUTH WINDS. WINDS WILL FLIP AROUND TO THE WEST AND
NORTHWEST ON THU AT SPEEDS IN THE 20-30 MPH RANGE BY AFTERNOON
HOURS. RH'S THU AFTERNOON WILL BE IN THE 30-40% RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  84  55  71 /  20  30  30  10
HUTCHINSON      52  80  51  68 /  10  30  20  10
NEWTON          55  81  53  68 /  10  30  30  10
ELDORADO        59  82  59  70 /  20  30  40  10
WINFIELD-KWLD   63  83  60  74 /  50  30  30  10
RUSSELL         46  70  47  64 /  10  20  20  20
GREAT BEND      47  74  47  65 /  10  20  10  10
SALINA          49  73  50  65 /  10  30  30  20
MCPHERSON       51  77  50  67 /  10  30  30  10
COFFEYVILLE     65  81  65  77 /  50  30  40  30
CHANUTE         63  80  64  75 /  40  30  50  30
IOLA            61  79  63  75 /  40  40  50  30
PARSONS-KPPF    65  81  64  76 /  50  30  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 7, 7:30 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT TUE APR 7 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
830 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE STORMS WITH VERY LARGE HAIL...POSSIBLY EXCEEDING BASEBALL
SIZE AND DAMAGING WINDS WILL IMPACT PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST THIS EVENING AND TONIGHT. THE MOST INTENSE STORMS
ARE EXPECTED TO REMAIN EAST OF THE KANSAS TURNPIKE ALTHOUGH A
FEW STORMS WITH LARGE HAIL MAY IMPACT PORTIONS OF SOUTH CENTRAL
KANSAS NEAR THE OKLAHOMA STATE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE STORMS APPEAR LIKELY WEDNESDAY AFTERNOON AND EVENING FOR
SOUTH CENTRAL AND SOUTHEAST KANSAS. WHILE STORMS ARE NOT EXPECTED
TO BE WIDESPREAD...ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL
TO PRODUCE BASEBALL OR GREATER SIZE HAIL...75 MPH WINDS AND
TORNADOES.

VERY HIGH FIRE DANGER WILL BE IN PLACE WEDNESDAY AFTERNOON OVER
SOUTH CENTRAL KANSAS AND AREA WIDE ON THURSDAY.

THUNDERSTORMS WILL RE ENTER THE FORECAST FOR THE WEEKEND AND
CONTINUE INTO THE START OF THE WORK WEEK. STRONG TO SEVERE STORMS
LOOK POSSIBLE AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 7, 7:33 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT TUE APR 7 2015

KSZ095-096-080200-
WILSON KS-NEOSHO KS-
833 PM CDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN WILSON COUNTY IN SOUTHEASTERN KANSAS...
  NORTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 900 PM CDT

* AT 832 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  OVER ALTOONA...OR NEAR NEODESHA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...NEODESHA...FREDONIA...THAYER...ALTOONA...EARLTON AND
  CHANUTE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3747 9542 3738 9571 3739 9572 3753 9582
      3770 9543
TIME...MOT...LOC 0132Z 241DEG 26KT 3750 9568

DARMOFAL

The radar

The Tulsa radar (KINX), 149 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wilson

When
April 7, 7:37 PM CST
Where
Wilson County, 0.88 mi SE of Altoona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.510, -95.660

Hail, Wilson

When
April 7, 7:47 PM CST
Where
Wilson County, 0.88 mi NE of Altoona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.530, -95.660

Thunderstorm Wind, Wilson

When
April 7, 7:55 PM CST
Where
Wilson County, 2.76 mi N of Neodesha
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.470, -95.680

A member of the public reported the gust.

Hail, Wilson

When
April 7, 8:04 PM CST
Where
Wilson County, 3.36 mi ENE of Altoona
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.530, -95.610

Tornado, Wilson

When
April 7, 8:05 PM CST to 8:07 PM CST
Where
Wilson County, 4.3 mi NE of Neodesha to 4.33 mi NE of Neodesha
Rating
EF0
Path length
0.05 mi
Path width
50 yd
Reported by
Public
Coordinates
37.470, -95.620

Very brief tornado touchdown over open country. Tornado width was 50 yards.

Hail, Wilson

When
April 7, 8:58 PM CST
Where
Wilson County, 4.44 mi E of Altoona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.530, -95.590

Hail, Wilson

When
April 7, 9:09 PM CST
Where
Wilson County, 0.69 mi S of Neodesha
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.420, -95.680

The hail ranged in size from quarter to half dollar size.

Hail, Neosho

When
April 7, 9:16 PM CST
Where
Neosho County, 1.49 mi SSE of Thayer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.460, -95.470

Hail, Wilson

When
April 7, 9:41 PM CST
Where
Wilson County, 1.3 mi ESE of Neodesha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -95.660

Hail, Wilson

When
April 7, 9:45 PM CST
Where
Wilson County, 0.69 mi S of Neodesha
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.420, -95.680

Tornado, Montgomery

When
April 7, 9:59 PM CST to 10:00 PM CST
Where
Montgomery County, 5.4 mi NNW of Cherryvale to 5.39 mi NNW of Cherryvale
Rating
EF0
Path length
0.03 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.341, -95.591

Very brief tornado touchdown over open country. Tornado width was 50 yards.

Hail, Montgomery

When
April 7, 10:18 PM CST
Where
Montgomery County, 6.6 mi NNE of Elk City Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.360, -95.760

Hail, Labette

When
April 7, 11:17 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
1 in hail
Reported by
Public
Coordinates
37.340, -95.270

The hail was nickel to quarter size.

Hail, Labette

When
April 7, 11:20 PM CST
Where
Labette County, 0.46 mi ESE of Dennis
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.347, -95.413

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562812, 562813, 562814, 562815, 560746, 562816, 562817, 562819, 562820, 562821, 560747, 562822, 562823, 562824.